Alert archive / Virginia / Tornado Warnings in 2012

Tornado Warning 38, NWS Baltimore/Washington

September 8, 2012Fairfax County, City of Fairfax, Virginia

NWS Baltimore/Washington issued this tornado warning at Sep 8, 2012, 3:29 PM EDT for Fairfax County, City of Fairfax, Virginia. It was in force for 20 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 8, 2012, 3:29 PM EDT (19:29 UTC)
Expired
Sep 8, 2012, 3:49 PM EDT
In force
20 min
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon

Counties City of Fairfax, VA, Fairfax County, VA

The radar

The Sterling radar (KLWX), 21 km from the middle of the area, began a volume at 19:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 8, 3:35 PM EDTFUNNEL CLOUDS Chantilly, VAFIRE DEPT REPORTS THE SIGHTING OF A FUNNEL CLOUD
Sep 8, 3:35 PM EDTTSTM WND DMG1 Wnw Fairfax, VATREE DOWN NEAR US RT 50 AND RT 123
Sep 8, 3:35 PM EDTTSTM WND GST 58Chantilly, VA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 8, 12:15 PM EDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 7.5 hours before the alert went out and 13 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2012-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 252 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2012-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 150 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
252 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
638 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
150 m²/s²
0-3 km storm-relative helicity
140 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

248 
WFUS51 KLWX 081929
TORLWX
VAC059-600-082000-
/O.NEW.KLWX.TO.W.0038.120908T1929Z-120908T2000Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
329 PM EDT SAT SEP 8 2012

THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A

* TORNADO WARNING FOR...
  CITY OF FAIRFAX IN NORTHERN VIRGINIA...
  CENTRAL FAIRFAX COUNTY IN NORTHERN VIRGINIA...

* UNTIL 400 PM EDT

* AT 328 PM EDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A
  TORNADO WAS NEAR CHANTILLY...OR NEAR CENTREVILLE...AND WAS MOVING
  EAST AT 45 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CHANTILLY...
  OAKTON...
  FAIRFAX...
  MANTUA...
  MERRIFIELD...
  THE I66 AND I495 INTERCHANGE...
  ANNANDALE...
  THE I66 AND I495 INTERCHANGE...
  PIMMIT HILLS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING AND AVOID WINDOWS. IF OUTDOORS OR IN A MOBILE HOME OR
VEHICLE...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

MOTORISTS SHOULD NOT TAKE SHELTER UNDER HIGHWAY OVERPASSES. AS A LAST
RESORT...EITHER PARK AND STAY IN YOUR VEHICLE...OR ABANDON YOUR
VEHICLE AND LAY FLAT IN A LOW SPOT.

THIS TORNADO MAY BE WRAPPED IN RAIN AND HARD TO SEE. TAKE COVER NOW.

&&

LAT...LON 3891 7720 3884 7720 3877 7723 3886 7747
      3892 7744
TIME...MOT...LOC 1929Z 288DEG 38KT 3888 7741

$$

GMS
3 follow-up statements
659 
WWUS51 KLWX 081934
SVSLWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
334 PM EDT SAT SEP 8 2012

VAC059-600-082000-
/O.CON.KLWX.TO.W.0038.000000T0000Z-120908T2000Z/
CITY OF FAIRFAX VA-FAIRFAX VA-
334 PM EDT SAT SEP 8 2012

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 400 PM EDT FOR THE CITY
OF FAIRFAX...AND FAIRFAX COUNTY...

AT 333 PM EDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 
WAS LOCATED NEAR CHANTILLY...OR NEAR THE INTERSECTION OF HIGHWAY 50 
AND I-66...AND WAS MOVING EAST AT 45 MPH.

LOCATIONS IMPACTED INCLUDE...
  FAIRFAX...
  MANTUA...
  MERRIFIELD...
  THE I66 AND I495 INTERCHANGE...
  ANNANDALE...
  RAVENSWORTH...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING AND AVOID WINDOWS. IF OUTDOORS OR IN A MOBILE HOME OR
VEHICLE...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

MOTORISTS SHOULD NOT TAKE SHELTER UNDER HIGHWAY OVERPASSES. AS A LAST
RESORT...EITHER PARK AND STAY IN YOUR VEHICLE...OR ABANDON YOUR
VEHICLE AND LAY FLAT IN A LOW SPOT.

THIS TORNADO MAY BE WRAPPED IN RAIN AND HARD TO SEE. DO NOT WAIT TO
SEE OR HEAR THE TORNADO. TAKE COVER NOW.

&&

LAT...LON 3885 7740 3890 7739 3891 7720 3884 7720
      3877 7723
TIME...MOT...LOC 1934Z 288DEG 38KT 3886 7735

$$

GMS
258 
WWUS51 KLWX 081938
SVSLWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
338 PM EDT SAT SEP 8 2012

VAC059-600-082000-
/O.CON.KLWX.TO.W.0038.000000T0000Z-120908T2000Z/
CITY OF FAIRFAX VA-FAIRFAX VA-
338 PM EDT SAT SEP 8 2012

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 400 PM EDT FOR THE CITY
OF FAIRFAX...AND FAIRFAX COUNTY...

AT 337 PM EDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 
WAS LOCATED OVER THE CITY OF FAIRFAX...AND WAS MOVING EAST AT 55 MPH.

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING AND AVOID WINDOWS. IF OUTDOORS OR IN A MOBILE HOME OR
VEHICLE...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

MOTORISTS SHOULD NOT TAKE SHELTER UNDER HIGHWAY OVERPASSES. AS A LAST
RESORT...EITHER PARK AND STAY IN YOUR VEHICLE...OR ABANDON YOUR
VEHICLE AND LAY FLAT IN A LOW SPOT.

THIS TORNADO MAY BE WRAPPED IN RAIN AND HARD TO SEE. DO NOT WAIT TO
SEE OR HEAR THE TORNADO. TAKE COVER NOW.

&&

LAT...LON 3884 7733 3888 7732 3889 7720 3884 7720
      3881 7722
TIME...MOT...LOC 1939Z 286DEG 49KT 3885 7726

$$

GMS
148 
WWUS51 KLWX 081949
SVSLWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
349 PM EDT SAT SEP 8 2012

VAC059-600-081959-
/O.CAN.KLWX.TO.W.0038.000000T0000Z-120908T2000Z/
CITY OF FAIRFAX VA-FAIRFAX VA-
349 PM EDT SAT SEP 8 2012

...THE TORNADO WARNING IS CANCELLED FOR THE CITY OF FAIRFAX...AND
FAIRFAX COUNTY...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS EXITED THE WARNED
AREA. THUS THE TORNADO WARNING HAS BEEN CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE WARNED AREA.

LAT...LON 3884 7733 3888 7732 3889 7720 3884 7720
      3881 7722
TIME...MOT...LOC 1949Z 286DEG 49KT 3881 7709

$$

GMS

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this tornado warning went out at Sep 8, 10:17 AM EDT, 5 hours 12 minutes earlier.

Area forecast discussion, Sep 8, 10:17 AM EDT, 5 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1017 AM EDT SAT SEP 8 2012

.SYNOPSIS...
A COLD FRONT WILL CROSS THE MID ATLANTIC THIS AFTERNOON AND
EVENING. STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED IN ADVANCE OF
THIS FRONT. COOLER AND MUCH DRIER AIR WILL MOVE IN SUNDAY AND
REMAIN OVER THE REGION THROUGH AT LEAST MID WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
PRE-FRONTAL BAND OF SHWRS HAS BEEN SLOW TO ENTER WRN CWA THIS
MRNG...AND ACTIVITY HAS BEEN DIMINISHING...THUS POPS ADJUSTED
DOWNWARD FOR NEXT FEW HOURS. SFC CDFNT LAGGING BEHIND INITIAL
PCPN...AND AT 14Z IS LOCATED ACRS WRN WV. CNVTCV BAND DVLPG ALONG
THIS FEATURE...WHICH SHUD RACE AHEAD OF ANY PRE-FRONTAL PCPN BY
THIS AFTN ACRS SHEN VLY. FRONT WILL ENCOUNTER HIGHLY UNSTABLE
ATM...SO TSTMS SHUD INTENSIFY AS THEY PUSH EWD THRU CWA. BULK
SHEAR IS VERY HIGH AND FAVORABLE FOR STRONG WIND GUSTS.
HODOGRAPH/ENVIRONMENTAL SHEAR ARE ORIENTED SUCH THAT ISOLATED
TORNADOES ARE ALSO PSBL...THO DMGG WINDS ARE MOST SIGNIFICANT THREAT.

AMPLE SUN THIS MRNG ALLOWING TEMPS TO RISE WELL INTO 80S BEFORE TSTMS.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SUNDAY/...
TRAILING STRATIFORM EXPECTED TO MOVE EAST THROUGH THE
EVENING...WITH DRY/COOL AIR COMING IN FROM THE NW. NWLY FLOW
AROUND 10 MPH WILL LIMIT FOG. MIN TEMPS IN THE 40S IN THE POTOMAC
HIGHLANDS...50S ELSEWHERE /LOW 60S NEAR SHORE AND URBAN AREAS/
WITH SKIES CLEARING.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
COLD FRONT WILL BE OFFSHORE BY SUNDAY WITH COOLER AND DRIER HIGH
PRESSURE MOVING IN. TEMPS SHOULD STAY NEAR OR A LITTLE BELOW NORMAL
THROUGH AT LEAST MIDWEEK BEFORE TEMPS RISE A LITTLE AS THE HIGH
SHIFTS OFFSHORE AND WINDS SWAP TO A SOUTHERLY DIRECTION. THE NEXT
SIGNIFICANT WEATHER FEATURE IS A WEAK COLD FRONT APPROACHING BY THE
END OF NEXT WEEK. NO EXPECTED TROPICAL THREATS TO OUR FORECAST AREA
THROUGH NEXT WEEK.

&&

.AVIATION /14Z SATURDAY THROUGH WEDNESDAY/...
SLY FLOW INCREASES THIS MORNING IN ADVANCE OF THE APPROACHING
COLD FRONT. LINE/S/ OF THUNDERSTORMS EXPECTED IN ADVANCE OF THE
FRONT ACROSS THE TERMINALS FROM WEST TO EAST THIS AFTERNOON INTO
THE EVENING. SOME STORMS MAY BE STRONG/SEVERE...WITH DAMAGING WIND
GUSTS.

PCPN ENDS AND CLOUDS GRADUALLY CLR TONIGHT WITH DRY NWLY FLOW AROUND
10 KT LIMITING FOG DEVELOPMENT.

VFR CONDS EXPECTED THRU NEXT WK. NW WINDS 10-20 KTS SUN/MON...
DIMINISHING THEREAFTER AS HIGH PRESSURE MOVES IN.

&&

.MARINE...
GUSTY SLY WINDS TDA AHEAD OF CDFNT. LINE/S/ OF TSTMS EXPECTED LATE
AFTERNOON INTO EVENING ACROSS THE WATERS IN ADVANCE OF THE COLD
FRONT. SPECIAL MARINE WARNINGS EXPECTED SINCE MAIN THREAT WITH THE
WEATHER IS DAMAGING WINDS. NWLY FLOW AFTER THE FRONT CONTINUES SCA
FOR MAIN PORTIONS OF THE WATERS TONIGHT WITH GUSTS AROUND 20 KT.

GUSTY NW WINDS SUNDAY ARE EXPECTED TO REMAIN AROUND 20KTS FOR MUCH
OF THE BAY CHANNEL SOUTH OF BALTIMORE AND LOWER POTOMAC DURING THE
MORNING...REQUIRING A SMALL CRAFT ADVISORY THERE SUNDAY MORNING.
OTHERWISE NO MARINE HAZARDS THROUGH NEXT WEEK.

&&

.TIDES/COASTAL FLOODING...
TIDAL ANOMALIES EXPECTED TO REMAIN ABOUT THREE QUARTERS FOOT
ABOVE ASTRONOMICAL PREDICTION INTO SATURDAY EVENING WITH SLY FLOW
IN ADVANCE OF A COLD FRONT. POST FRONT WILL BE NWLY FLOW AND MORE
NORMAL WATER LEVELS. WITH THE PREFERRED TIDE TONIGHT HAVING
PAST...NO COASTAL FLOODING IS EXPECTED.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 AM EDT SUNDAY FOR ANZ531-539>541.
     SMALL CRAFT ADVISORY UNTIL 6 AM EDT SUNDAY FOR ANZ530-538-542.
     SMALL CRAFT ADVISORY UNTIL 3 PM EDT SUNDAY FOR ANZ532>534-537-
     543.
     SMALL CRAFT ADVISORY UNTIL 10 PM EDT THIS EVENING FOR ANZ535-
     536.

&&

SYNOPSIS...BAJ/CAS
NEAR TERM...KONARIK
SHORT TERM...BAJ/KONARIK
LONG TERM...CAS
AVIATION...BAJ/KONARIK/CAS
MARINE...BAJ/KONARIK/CAS
TIDES/COASTAL FLOODING...BAJ
Hazardous weather outlook, Sep 8, 12:21 PM EDT, 3 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1221 PM EDT SAT SEP 8 2012

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
091000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
1221 PM EDT SAT SEP 8 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED UNTIL 10PM EDT. THUNDERSTORMS
ARE EXPECTED THIS AFTERNOON INTO THE EVENING IN ADVANCE OF A COLD
FRONT APPROACHING FROM THE WEST. SOME STORMS WILL PRODUCE DAMAGING
WIND GUSTS OF UP TO 70 MPH. ISOLATED TORNADOES ARE ALSO POSSIBLE.

A SMALL CRAFT ADVISORY IS IN EFFECT FOR PORTIONS OF THE WATERS
THIS MORNING...EXPANDING TO ALL THE WATERS THIS AFTERNOON...BEFORE
DROPPING FOR THE MIDDLE AND UPPER TIDAL POTOMAC TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE SMALL CRAFT ADVISORY CONTINUES FOR PORTIONS OF THE WATERS INTO
SUNDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS HAVE BEEN ACTIVATED.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-091000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
1221 PM EDT SAT SEP 8 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED UNTIL 10PM EDT. THUNDERSTORMS
ARE EXPECTED THIS AFTERNOON INTO THE EVENING IN ADVANCE OF A COLD
FRONT APPROACHING FROM THE WEST. SOME STORMS WILL PRODUCE DAMAGING
WIND GUSTS OF UP TO 70 MPH. ISOLATED TORNADOES ARE ALSO POSSIBLE
MAINLY EAST OF THE BLUE RIDGE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS HAVE BEEN ACTIVATED.

In the hours before

Local storm report, Sep 8, 3:05 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
305 PM EDT SAT SEP 08 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1253 PM     TSTM WND GST     SMITHSBURG              39.66N  77.58W
09/08/2012  M58 MPH          WASHINGTON         MD   MESONET

&&

EVENT NUMBER LWX1201181

SMZ
Local storm report, Sep 8, 3:09 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
309 PM EDT SAT SEP 08 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0113 PM     TSTM WND DMG     2 N ROCKY RIDGE         39.63N  77.32W
09/08/2012                   FREDERICK          MD   DEPT OF HIGHWAYS

            TREE DOWN NEAR MD RT 76 AND BOLLINGER RD

&&

EVENT NUMBER LWX1201182

SMZ
Special weather statement, Sep 8, 3:17 PM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
317 PM EDT SAT SEP 8 2012

VAZ025-026-029-036>039-051-081945-
NELSON VA-GREENE VA-CULPEPER VA-MADISON VA-PAGE VA-ROCKINGHAM VA-
ALBEMARLE VA-AUGUSTA VA-
317 PM EDT SAT SEP 8 2012

...STRONG THUNDERSTORMS TO AFFECT NELSON...GREENE...CULPEPER...
MADISON...PAGE...ROCKINGHAM...ALBEMARLE AND AUGUSTA COUNTIES...

AT 317 PM EDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM SWIFT RUN TO 5 MILES WEST OF TYRO...MOVING EAST AT 35
MPH.

LOCATIONS IMPACTED INCLUDE WINTERGREEN...CROZET...STANARDSVILLE...
FREE UNION AND MADISON.

STORM INTENSITY IS INCREASING...AND SEVERE WEATHER MAY DEVELOP
RAPIDLY. REMAIN ALERT...AND BE PREPARED TO TAKE ACTION IF WARNINGS
ARE ISSUED.

THESE STORMS ARE PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

HEAVY RAIN WITH THESE STORMS WILL REDUCE VISIBILITIES TO BELOW ONE
MILE AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THESE STORMS.

&&

LAT...LON 3788 7916 3789 7916 3796 7928 3853 7857
      3850 7807 3777 7885
TIME...MOT...LOC 1917Z 269DEG 32KT 3835 7852 3782 7905

GMS
Special weather statement, Sep 8, 3:18 PM EDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
318 PM EDT SAT SEP 8 2012

DCZ001-MDZ009>011-013-014-VAZ042-052>054-502-082045-
MONTGOMERY MD-SOUTHERN FAUQUIER VA-SOUTHERN BALTIMORE MD-
DISTRICT OF COLUMBIA DC-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-
PRINCE GEORGES MD-ANNE ARUNDEL MD-HOWARD MD-LOUDOUN VA-FAIRFAX VA-
ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-
318 PM EDT SAT SEP 8 2012

...STRONG THUNDERSTORMS TO AFFECT THE DISTRICT OF COLUMBIA...
ARLINGTON...MONTGOMERY...SOUTHERN FAUQUIER...SOUTHERN BALTIMORE...
PRINCE WILLIAM/MANASSAS/MANASSAS PARK...PRINCE GEORGES...ANNE
ARUNDEL...HOWARD...LOUDOUN AND FAIRFAX COUNTIES...

AT 315 PM EDT...STRONG TO SEVERE THUNDERSTORMS WERE LOCATED ALONG A
LINE EXTENDING FROM 18 MILES NORTHWEST OF NORTH POTOMAC TO 12 MILES
WEST OF GREENWICH...MOVING EAST AT 35 MPH.

THESE THUNDERSTORMS WILL CROSS THE WESTERN SUBURBS OF THE WASHINGTON
METROPOLITAN AREA THROUGH 4 PM...REACHING THE DISTRICT AND I-95
THROUGH 4:30 PM...AND THEN PROGRESSING INTO PRINCE GEORGES COUNTY
THROUGH 5PM.

WIND GUSTS IN EXCESS OF 50 MPH AND TORRENTIAL DOWNPOURS CAN BE
EXPECTED WITH THIS LINE.

IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING. MOVE INDOORS AND AWAY FROM WINDOWS UNTIL THE STORMS HAVE
PASSED.

&&

LAT...LON 3919 7644 3920 7650 3922 7652 3918 7652
      3917 7647 3914 7642 3912 7642 3872 7674
      3870 7769 3921 7718 3927 7639 3925 7638
      3923 7638
TIME...MOT...LOC 1915Z 270DEG 29KT 3920 7749 3879 7780

HTS
Local storm report, Sep 8, 3:26 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
326 PM EDT SAT SEP 08 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     TSTM WND GST     3 NW DULLES INTERNATION 38.98N  77.49W
09/08/2012  E63 MPH          LOUDOUN            VA   NWS OFFICE

&&

EVENT NUMBER LWX1201183

LISTEMAA
Special weather statement, Sep 8, 3:27 PM EDT, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
327 PM EDT SAT SEP 8 2012

MDZ006-007-011-082000-
HARFORD MD-SOUTHERN BALTIMORE MD-NORTHERN BALTIMORE MD-
327 PM EDT SAT SEP 8 2012

...STRONG THUNDERSTORMS TO AFFECT HARFORD...SOUTHERN BALTIMORE AND
NORTHERN BALTIMORE COUNTIES...

AT 328 PM EDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 5 MILES NORTH OF DARLINGTON TO 3 MILES SOUTHWEST OF
CARNEY...MOVING EAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE PLEASANT HILLS...PERRY HALL...
KINGSVILLE...BEL AIR...WHITE MARSH...MIDDLE RIVER...BOWLEYS
QUARTERS...ABERDEEN...PERRYMAN AND HAVRE DE GRACE.

THESE STORMS ARE PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

HEAVY RAIN WITH THESE STORMS WILL REDUCE VISIBILITIES TO BELOW ONE
MILE AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THESE STORMS.

&&

LAT...LON 3935 7624 3929 7628 3930 7630 3938 7631
      3938 7633 3931 7632 3930 7637 3937 7651
      3954 7666 3973 7634 3972 7623 3958 7609
      3953 7608 3949 7610 3948 7606 3945 7605
TIME...MOT...LOC 1928Z 271DEG 17KT 3971 7620 3939 7654

GMS

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 10:42 PM EDTSmall Craft AdvisoryLWX23 hr
Sep 8, 11:51 AM EDTSpecial Weather StatementLWXFrederick24 min
Sep 8, 12:02 PM EDTSevere Thunderstorm WarningLWXClarke, Frederick, City of Winchester43 min
Sep 8, 12:43 PM EDTSpecial Weather StatementLWXClarke, Frederick, City of Winchester47 min
Sep 8, 1:22 PM EDTSpecial Weather StatementLWXClarke23 min
Sep 8, 1:49 PM EDTSpecial Weather StatementLWXLoudoun26 min
Sep 8, 1:52 PM EDTSpecial Weather StatementLWXClarke, Shenandoah, City of Winchester23 min
Sep 8, 2:04 PM EDTSpecial Weather StatementLWXAugusta26 min
Sep 8, 2:16 PM EDTSevere Thunderstorm WarningLWXClarke, Frederick, Page, Rockingham, Shenandoah, Warren and 1 more46 min
Sep 8, 2:19 PM EDTSpecial Weather StatementLWXLoudoun26 min
Sep 8, 2:28 PM EDTTornado WarningLWXFrederick, Shenandoah, Warren20 min
Sep 8, 2:32 PM EDTSpecial Weather StatementLWXAugusta, Rockingham, City of Harrisonburg, City of Staunton, City of Waynesboro28 min
Sep 8, 2:47 PM EDTSevere Thunderstorm WarningLWXClarke, Culpeper, Fauquier, Loudoun, Madison, Page and 3 more58 min
Sep 8, 2:51 PM EDTSpecial Weather StatementLWXCulpeper, Greene, Madison39 min
Sep 8, 3:10 PM EDTSpecial Marine WarningLWX2 hr
Sep 8, 3:16 PM EDTSevere Thunderstorm WarningLWXAlbemarle, City of Charlottesville32 min
Sep 8, 3:17 PM EDTSpecial Weather StatementLWXGreene, Madison, Nelson, City of Waynesboro28 min
Sep 8, 3:18 PM EDTSpecial Weather StatementLWXArlington, Fairfax, City of Alexandria, City of Fairfax, City of Falls Church, City of Manassas and 1 more87 min
Sep 8, 3:22 PM EDTSpecial Marine WarningLWX98 min
Sep 8, 3:22 PM EDTSevere Thunderstorm WarningLWXArlington, Culpeper, Fairfax, Fauquier, Loudoun, Prince William and 6 more68 min
Sep 8, 3:44 PM EDTTornado WarningLWXArlington, Fairfax, City of Alexandria, City of Falls Church15 min
Sep 8, 3:55 PM EDTSpecial Weather StatementLWXAlbemarle, Culpeper, Madison, Nelson, Orange, Spotsylvania and 3 more80 min
Sep 8, 3:58 PM EDTSevere Thunderstorm WarningLWXArlington, Fairfax, Prince William, Stafford, City of Alexandria, City of Falls Church55 min
Sep 8, 4:06 PM EDTSevere Thunderstorm WarningLWXCulpeper, Fauquier, Orange, Spotsylvania, Stafford, City of Fredericksburg39 min
Sep 8, 4:20 PM EDTSpecial Marine WarningLWX85 min
Sep 8, 4:47 PM EDTSpecial Weather StatementLWXKing George, Spotsylvania, Stafford, City of Fredericksburg28 min
Sep 8, 4:56 PM EDTSpecial Marine WarningLWX72 min
Sep 8, 5:41 PM EDTSpecial Marine WarningLWX67 min
Sep 8, 5:58 PM EDTSpecial Marine WarningLWX83 min

Nearby

Tornado Warnings in Virginia, 2012Every tornado warning in 2012Tornadoes in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.